Flash electroretinograms (ERG) were recorded to characterise the pathophysiological features of 11 adults receiving VGB with other antiepilepsy drugs (AED), six of whom discontinued VGB and nine children who received VGB alone [M.A. Johnson, G.L. Krauss, N.R. Miller, M. Medura, S.R. Paul. Visual function loss from vigabatrin: effect of stopping the drug. Neurology 55(1) (2000) 40-45.] or with other AEDs [H.S. Graniewski-Wijnands, T.K. van der. Electro-ophthalmological recovery after withdrawal from vigabatrin. Doc Ophthalmol 104(2) (2002) 189-194.], five of whom discontinued VGB. Abnormal b-waves were found in 16%, FLK in 50% and OPs in 76%. Of the nine patients continuing VGB (four children and five adults), one child had attenuated OPs and two unchanged ERGs; two of the adults had unchanged ERGs, and two had b-wave and/or FLK and/or OP changes. The ERGs of 4/5 children discontinuing VGB greatly improved; the ERGs of the fifth remained unchanged; 4/6 adults discontinuing VGB showed mild-moderate FLK and OP improvements, and two remained unchanged. Serial electrophysiological recordings suggested that abnormal ERGs variably reversed upon VGB discontinuation. The most remarkable improvement was observed in children who discontinued the drug because of dim-blue attenuation. The patients continuing VGB treatment had stable or worsening abnormal findings; however, two adults on long-term treatment had normal ERGs, and one child with a visual field nasal defect had stable abnormal dim-blue findings.
ASJC Scopus subject areas